Jump to content
CrazyBoards.org

Tachycardia from Adderall?


Recommended Posts

I'm on 60mgs of Adderall (total over the day) and my resting heart rate is pretty high. I already meditate and do yoga. Is there any thing else out there that can bring my resting heart rate down, besides going down on the Adderall (which isn't really an option)?

Link to comment
Share on other sites

Question: Was your heart rate fast to begin with? I have (from a cardiac surgical complication) tachycardia at rest, used to be 90BPM sitting, 75BPM sleeping, and actually about 15BPM faster now due to Cymbalta and Concerta, so not good... maybe I should be listening to my own advice here. :smartass:

So uh, my advice... the beta blocker suggestion above... might be a good idea but could antagonize the AD/HD treating effects of Adderall.

Have you considered guanfacine (not to be confused with guaifenesin)? It's sold in XR form as the AD/HD med Intuniv and was actually a blood pressure lowering agent, which is what it used to be anyways before some company took the chemical, made it XR, and made a lot of money off of it after finding out they could actually treat AD/HD with it. Obviously it won't work out too well if your blood pressure and/or pulse were low to begin with! I've got no experience with the drug and don't know anybody who does, so no definitive answer there.

You can get some information on Intuniv (guanfacine XR) here:

http://www.rxlist.com/intuniv-drug.htm

And on generic, cheaper guanfacine (sold as a hypertension med) here:

http://www.rxlist.com/guanfacine-hydrochloride-drug.htm

In contrast to Adderall, the above sources say that side effects include decreased blood pressure and fatigue.

Note that generic guanfacine is not approved for AD/HD, so you will need to do a lot of pdoc consultation on this matter. Your pdoc knows best anyways, and unlike me, has clinical training and experience.

Link to comment
Share on other sites

There are other options to help tachycardia in general:

Anti-arrhythmic medications may prevent a fast heart rate when taken regularly. Other medications that may be prescribed either as an alternative or in combination with anti-arrhythmic medications are calcium channel blockers, such as diltiazem (Cardizem) and verapamil (Calan), or beta blockers, such as propranolol (Inderal) and esmolol (Brevibloc).

http://www.mayoclinic.com/health/tachycardia/DS00929/DSECTION=treatments-and-drugs

It would be best to switch to a different med that doesn't cause this if possible. If that's not an option, talk to your pdoc/gdoc about the above treatments. There's no such med that will simply lower heart rate without decreasing blood pressure, but this variates and can be managed if it must be.

Link to comment
Share on other sites

I find 20-40 mgs propranol lowers my heart rate considerably (tachy from Aplenzin) and has a minor effect on blood pressure. I question whether tachycardia warrens treating as I have had tachycardia

most of my adult life due to AD's like Effexor and Alpenzin and none of the docs I see (PCP) felt it needed treating.

nf

Link to comment
Share on other sites

SYS - Do you even know that it's the adderall causing this? What was your resting heart rate before starting adderall? It looks like you're also taking effexor, abilify, and wellbutrin at the moment, all three of which can contribute to heart weirdness.

Is your doctor aware of this? Is he or she concerned about it?

Are you currently taking adderall IR or XR? For reasons I'll probably never understand, sometimes a switch from one to the other seems to help with this kind of thing.

Link to comment
Share on other sites

My resting heart rate before starting Adderall was somewhere in the 80s. Somewhat high, but not tachycardic.

My doctor (GP) is aware of this but he's on a crusade about my blood pressure right now.

I'm taking IR... hmmm, I think Xr might be covered, that could be a good option.

Link to comment
Share on other sites

My resting heart rate before starting Adderall was somewhere in the 80s. Somewhat high, but not tachycardic.

My doctor (GP) is aware of this but he's on a crusade about my blood pressure right now.

I'm taking IR... hmmm, I think Xr might be covered, that could be a good option.

You might want to consider the XR or alternately, guanfacine (Intuniv or generic, talk to pdoc).

Also, my own pdoc has used the blood pressure med clonidine (related to guanfacine) successfully in other AD/HD patients, or so he claims. Clonidine is known to slow down the heart rate, I believe... it's a powerful sedative b/c of how it lowers the blood pressure. So if you don't want the fatigue, stay away from the Intuniv/guanfacine and clonidine.

Just my amateur two cents, speaking as an AD/HD patient who in his entire life has taken neither guanfacine nor clonidine. :smartass:

Link to comment
Share on other sites

Blood pressure is more of a thing to be concerned of rather than tachycardia.

Tachycardia is usually a symptom of a health or a mental health issue. More likely a mental health or anxiety related issue, as people with anxiety usually have abnormal resting heart rates.

But, as you've stated you didn't have an issue before adderall.

Link to comment
Share on other sites

Blood pressure is more of a thing to be concerned of rather than tachycardia.

Tachycardia is usually a symptom of a health or a mental health issue. More likely a mental health or anxiety related issue, as people with anxiety usually have abnormal resting heart rates.

But, as you've stated you didn't have an issue before adderall.

Try to take a little more care when you sound like you are diagnosing. You are not a doctor even if you play one on TV. Depending how high, or under what conditions, tachycardia can be very serious. It can indicate signficant problems. So, implying that it's not serious is not cool. All things are relative, too. High blood pressure could be within a safe range. You do not have enough information to assume, yet you do. Assuming bp is the bigger issue is an assumption you should not make here. Sorry for lecture, but I've seen you do this before. No one here is a professional, but sometimes people take what is said here to heart. So, qualify what you say, okay?

Link to comment
Share on other sites

The high BP is on the borderline of high, which is why I'm not sure why he's so wacked out about it. Last time I think I was 145/85.

Thanks you guys for your insight. I'll definitely be talking to my doctor about some of the options mentioned in this thread and asking him to explain why, if he doesn't think my tachycardia is a problem.

Link to comment
Share on other sites

Blood pressure is more of a thing to be concerned of rather than tachycardia.

Tachycardia is usually a symptom of a health or a mental health issue. More likely a mental health or anxiety related issue, as people with anxiety usually have abnormal resting heart rates.

But, as you've stated you didn't have an issue before adderall.

Try to take a little more care when you sound like you are diagnosing. You are not a doctor even if you play one on TV. Depending how high, or under what conditions, tachycardia can be very serious. It can indicate signficant problems. So, implying that it's not serious is not cool. All things are relative, too. High blood pressure could be within a safe range. You do not have enough information to assume, yet you do. Assuming bp is the bigger issue is an assumption you should not make here. Sorry for lecture, but I've seen you do this before. No one here is a professional, but sometimes people take what is said here to heart. So, qualify what you say, okay?

I wasn't diagnosing or making a suggestion other than at the utmost speaking with her doctor first over me. I wasn't the lone one implying it wasn't serious ok, everyone else said that her stated heart rate or tachycardia wasn't something to be that concerned of, but her blood pressure is something more to be concerned with..

Of course, if her heart rate was like 180BPM instead of say something just barely over the 100BPM

Link to comment
Share on other sites

  • 1 month later...

Hey all. Thought I'd update this thread and let you all know that I'm now on a beta blocker for the tachycardia. It also appears to be helping my anxiety, which is nice. Haven't had to take my Vitamin K (Klonopin/clonazepam) in a month.

Doc was concerned about my tachycardia, it turns out, but he wanted to make sure the BP could go down easily first and see if that fixed it. It didn't.

He did warn me that even though he thought a beta blocker was the best option, they have the risk of depression in some patients.

Link to comment
Share on other sites

Another option would be to try a switch to Dexedrine (or Vyvanse). That would seem like a more conservative approach than adding another drug just to control heart rate. Unless your blood pressure is high even in the absence of Adderall, in which case you should be treated for that separate issue.

Link to comment
Share on other sites

Ive seen beta blockers given for anxiety before, but with the warning about possible depression. I suppose it depends where your anxiety manifests. For me its very physical, Id probably do well on a beta blocker. But Im pretty sure my depression would worsen on it.

I like the dexedrine idea.. maybe run that by your doc? I was on it for awhile and it helped my ADD without the physical side effects. The reason I went back to adderall is its helped the fatigue too. Right now I need all the help I can get with fatigue.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...